Texas, 2022

Drought in Texas, June 14 to 30, 2022

June 14 to 30, 2022 · NWS BRO · 1 event in 1 county or zone

After having missed the heaviest rain at the end of May, Severe (D2) Drought returned to the northern tip of Jim Hogg County, including the much of the city of Hebbronville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

After having missed the heaviest rain at the end of May, Severe (D2) Drought returned to the northern tip of Jim Hogg County, including the much of the city of Hebbronville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 13, 11:22 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 13, 11:22 PM CST, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1222 AM CDT Tue Jun 14 2022

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...A mix of VFR and MVFR ceilings are expected the rest
of tonight through early Tuesday morning. Southerly winds have
subsided a bit this evening, but are expected to become breezy and
gusty again Tuesday. Mainly VFR conditions are expected at all
TAF sites by mid-morning Tuesday. As was the case Monday,
haze/dust may lower visibility at times, but much of it should
remain elevated.

&&

.PREV DISCUSSION... /issued 603 PM CDT Mon Jun 13 2022/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Scattered low clouds near the coast, but VFR all
stations now. Strong southeast breezes continue late this
afternoon to early evening. Winds will decrease overnight, but
will become breezy and gusty again on Tuesday. Low clouds will
continue tonight, with MVFR possible at times, especially mid
valley in the early morning, but possible at all stations mid to
late Tuesday morning. Haze may lower visibility somewhat.

PREV DISCUSSION... /issued 240 PM CDT Mon Jun 13 2022/

SHORT TERM (Now through Tuesday Night): High pressure overhead
continues to maintain the hot and dry conditions across Deep South
Texas and the Rio Grande Valley into Tuesday. Temperatures on
Tuesday will climb into the mid to upper 90s for much of the region
with 100s in the Rio Grande Plain into the Upper Valley and mid to
upper 80s along the coast. Skies will remain partly to mostly sunny
though hazy conditions will continue through Tuesday due to Saharan
dust.

LONG TERM (Wednesday through Monday): Overall, the long term is
looking hot (but seasonally so for Deep South Texas and the Rio
Grande Valley), hazy, and gradually a little less breezy. In
addition, an influx of Gulf moisture this weekend will bring a
slight chance of showers to Deep South Texas.

The mid level ridge currently over the Southeast will gradually
retrograde westward and become the predominant feature across the
southern and central portions of the country for the long term
period. With Deep South Texas remaining on the southern periphery of
the ridge, we'll miss out on the hotter than normal conditions that
a good portion of the South will experience, and seasonally hot
conditions will persist through the week across Deep South Texas and
the Rio Grande Valley. The local pressure gradient will weaken
through the week as the ridge hinders cyclogenesis across the
Southern Plains and surface high pressure shifts westward over the
northwest Gulf of Mexico.

The Saharan Air Layer (SAL) will continue to impact Deep South Texas
through Friday based on the latest NASA GEOS model, maintaining hazy
conditions across the area through the rest of the workweek.

An influx of Gulf moisture will increase the low to mid level
moisture this weekend, leading to a slight chance of showers on
Saturday and Sunday (15-20%). Since the ridge will still be in
control, these showers, if they develop, should be more isolated in
nature. On Monday, the rain chances increase to about 20-25% as
another, deeper, moist tropical airmass moves in. Forecast
confidence for this slight uptick in PoPs and QPF is low to medium
as it will likely depend on the organization of an area of disturbed
weather in the Caribbean that the NHC is currently watching for
potential tropical cyclone development. As of 1 PM CDT today, NHC
has given this feature a 40 percent chance of development into a
tropical cyclone in the next 5 days.

MARINE: Now through Tuesday Night... Slightly adverse marine
conditions will continue due to moderate winds across the waters
off the lower Texas coast through the period. Small craft caution
is expected across the waters through the period with possible
upgrades to Small Craft Advisories.

Wednesday through Sunday... Small Craft Exercise Caution (SCEC)
conditions will persist into Wednesday due to moderate
southeasterly winds. The pressure gradient will weaken as the
workweek progresses and winds will become slightly more favorable
and seas will subside to 2 to 3 feet by the weekend. The Saharan
Air Layer (SAL) will continue to bring hazy conditions across the
lower Texas waters through at least Friday. This weekend, winds
will begin to pick back up and SCEC conditions will be likely.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  92  78  91 /   0   0   0   0
BROWNSVILLE          80  93  79  93 /  10  10   0   0
HARLINGEN            78  95  77  95 /   0   0   0   0
MCALLEN              79  96  77  97 /   0   0   0   0
RIO GRANDE CITY      78  98  77  99 /   0   0   0   0
SOUTH PADRE ISLAND   80  85  79  85 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
https://weather.gov/rgv

Aviation...58-Reese
Long Term...66-Tomaselli
Hazardous weather outlook, Jun 13, 3:13 PM CST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
413 PM CDT Mon Jun 13 2022

TXZ248>255-351-353>355-451-454-455-142115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
413 PM CDT Mon Jun 13 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the local beaches
through the entire period.

Heat index values may exceed 105 degrees during the afternoon
hours through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-142115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
413 PM CDT Mon Jun 13 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Jim Hogg

When
June 14, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

The very northern part of Jim Hogg County, which missed out on the heavier rain events in late May, saw Severe (D2) Drought return in mid-June. This includes areas northwest of the Hebbronville Border Patrol Station and does include much of the town of Hebbronville.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025600.